Mixing medicines and alcohol
When you're prescribed medicines or buy them over-the-counter sometimes you're told not to have any alcohol with them.
Why? What will happen if you do?
Well, there are quite a few medicines that don't mix well with alcohol. In some cases it means the medicines won't work properly but in other cases there can be a far more serious reaction.
If you are taking the most commonly prescribed antibiotics, alcohol in moderation isn't likely to cause problems.
There are though a number of antibiotics that should never be mixed with alcohol.
– prescribed often for infections of the mouth, intestines, bones and vagina.
Tinidazole - prescribed for certain gut infections and used to treat many of the same infections as metronidazole.
Professor Paul Wallace the chief medical advisor to the charity Drinkaware says: "Mixing metronidazole or tinidazole with alcohol can lead to nausea, vomiting, flushing of the skin, accelerated heart rate or shortness of breath. This is because they can interfere with the breakdown of alcohol, leading to the production of nasty side effects."
The NHS says as well as avoiding alcohol while taking these two antibiotics, continue to avoid it for 48 hours after taking metronidazole and 72 hours after taking tinidazole.
It advises that mouthwashes also contain alcohol so avoid using these while on the medications.
Another group of antibiotics sometimes react with alcohol so you should be wary about having a drink while on them.
Co-trimoxazole – may cause a reaction similar to that with metronidazole, but very rarely and moderate drinking doesn't normally cause a problem.
Linezolid - can interact with fermented alcoholic drinks like wine, lager, beer and sherry.
– there's some evidence that drinking alcohol while on this common antibiotic may delay the effects of the medication.
"There are a wide variety of antibiotics available, penicillin and amoxicillin are the most widely used," says Professor Wallace. "All of these can have different interactions with alcohol and, as with any medication, you should always consult with your doctor or pharmacist about the guidelines regarding consumption." There’s usually good information in the medication’s information leaflet too.
Tranquilisers and anti-depressants
Drinking alcohol whilst taking tranquilisers or anti-depressants is not a good mix. Tranquilisers and alcohol can both make you feel drowsy, down, and depressed.
When alcohol and anti-depressants are taken the depression can actually get worse as alcohol itself is a depressant.
"If you're taking a sedative drug such as diazepam (Valium), or any other drug that can make you drowsy, and you drink alcohol, your reaction times could decrease and you'll get tired faster. If you're driving or operating machinery, this can be extremely dangerous," according to Professor Wallace.
According to the NHS if you drink while on some antidepressants called tricyclic antidepressants (TCAs) or monoamine oxidase inhibitors (MAOIs), you may become drowsy and dizzy. Some alcoholic drinks (wine, beer, lager, sherry, for example) contain tyramine that when taken with some MAOIs can cause serious side effects such as a sudden and dangerous rise in blood pressure, so it’s advised not to drink alcohol when taking MAOIs.
It advises that if you take a selective serotonin reuptake inhibitor (SSRI) or a serotonin-noradrenaline reuptake inhibitor (SNRI) antidepressant you are less likely to have bad effects if you drink alcohol. Avoiding alcohol is often still recommended though.